Alert archive / Maine / Gale Watches in 2021
Gale Watch 5, NWS Caribou, ME
NWS Caribou, ME issued this gale watch at Jan 31, 2021, 3:39 AM EST. It took effect at Feb 1, 2021, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 31, 2021, 3:39 AM EST (08:39 UTC)
- In effect from
- Feb 1, 2021, 7:00 PM EST
- Expired
- Jan 31, 2021, 3:12 PM EST
- In force
- Issued by
- NWS Caribou, ME
The text
As transmitted.
651 WHUS71 KCAR 310839 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 339 AM EST Sun Jan 31 2021 ANZ050-051-311645- /O.CAN.KCAR.SC.Y.0009.000000T0000Z-210131T1000Z/ /O.NEW.KCAR.GL.A.0005.210202T0000Z-210203T0000Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 339 AM EST Sun Jan 31 2021 ...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...Northeast winds 25 to 35 kt with gusts up to 45 kt and seas 9 to 14 feet possible. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...From Monday evening through Tuesday evening. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ ANZ052-311645- /O.NEW.KCAR.GL.A.0005.210202T0000Z-210203T0000Z/ Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 339 AM EST Sun Jan 31 2021 ...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING... * WHAT...Northeast winds 20 to 30 kt with gusts up to 40 kt and seas 6 to 9 feet possible. * WHERE...Intra Coastal Waters from Schoodic Point, ME to Stonington, ME. * WHEN...From Monday evening through Tuesday evening. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ Sinko
3 follow-up statements
133 WHUS71 KCAR 311055 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 555 AM EST Sun Jan 31 2021 ANZ050>052-311900- /O.CON.KCAR.GL.A.0005.210202T0000Z-210203T0000Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 555 AM EST Sun Jan 31 2021 ...GALE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING... * WHAT...Northeast winds 20 to 35 kt with gusts up to 45 kt and seas 6 to 9 feet possible on the intra coastal waters and 9 to 14 feet possible on the coastal waters. * WHERE...Intra Coastal Waters from Schoodic Point, ME to Stonington, ME. Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...From Monday evening through Tuesday evening. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
597 WHUS71 KCAR 311429 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 929 AM EST Sun Jan 31 2021 ANZ050>052-312230- /O.CON.KCAR.GL.A.0005.210202T0000Z-210203T0000Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 929 AM EST Sun Jan 31 2021 ...GALE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING... * WHAT...Northeast winds 25 to 35 kt with gusts up to 45 kt and seas 8 to 13 feet possible. * WHERE...Intra Coastal Waters from Schoodic Point, ME to Stonington, ME, Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...From Monday evening through Tuesday evening. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
332 WHUS71 KCAR 312012 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 312 PM EST Sun Jan 31 2021 ANZ052-010415- /O.UPG.KCAR.GL.A.0005.210202T0000Z-210203T0000Z/ /O.NEW.KCAR.GL.W.0006.210202T0000Z-210203T0000Z/ Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 312 PM EST Sun Jan 31 2021 ...GALE WARNING IN EFFECT FROM 7 PM MONDAY TO 7 PM EST TUESDAY... * WHAT...Northeast winds 25 to 35 kt with gusts up to 45 kt and seas 6 to 9 feet expected. * WHERE...Intra Coastal Waters from Schoodic Point, ME to Stonington, ME. * WHEN...From 7 PM Monday to 7 PM EST Tuesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ050-051-010415- /O.UPG.KCAR.GL.A.0005.210202T0000Z-210203T0000Z/ /O.NEW.KCAR.SR.W.0002.210202T0500Z-210202T1600Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 312 PM EST Sun Jan 31 2021 ...STORM WARNING IN EFFECT FROM MIDNIGHT MONDAY NIGHT TO 11 AM EST TUESDAY... * WHAT...Northeast winds 30 to 40 kt with gusts up to 50 kt and seas 13 to 18 feet expected. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...From midnight Monday night to 11 AM EST Tuesday. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this gale watch went out at Jan 31, 12:10 AM EST, 3 hours 29 minutes earlier.
Area forecast discussion, Jan 31, 12:10 AM EST, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1210 AM EST Sun Jan 31 2021 .SYNOPSIS... High pressure will build toward the region overnight, then cross the region through Monday morning. Low pressure will approach from the south Monday, and track northeast into the Maritimes by Wednesday. High pressure will build in on Thursday. && .NEAR TERM /THROUGH SUNDAY/... 12:10 AM Update: A three dog night across the FA as temperatures tumble under a clear sky. Some clouds may try to back into far northeast Maine toward daybreak, but this will be too late for any impact on our low temperatures. The temperature is down to 16 below at Estcourt Station and Big Black River as of midnight. Made some tweaks to lower the hourly temperatures and overnight lows. The broad northwest valleys will likely drop into the 20 to 25 below range overnight with the potential that some spot in the FA ends up with the contiguous U.S. cold spot. Previous Discussion... High pressure will continue to ridge down across the area from the north on Sunday with partly/mostly sunny skies across the region. Afternoon high temperatures will range from around 20 degrees across the north and low to mid 20s central and Downeast. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... High pres will drift across eastern Canada Sunday night into Monday w/cold air damming setting up. Low pres moving across the Ohio River Valley will weaken during the day on Monday w/energy in the upper levels being transferred to the Delmarva. This in turn will allow for secondary development as the energy diving down the backside of the upper trof will lead to rapid intensification as the low lifts ne. In the meantime, Sunday night looks to be chilly night w/some areas seeing temps below zero w/that high to the n keeping thicker clouds at bay. Some areas such as the Allagash and North Woods, could be seeing readings apchg -5F or perhaps even colder. Light winds, mostly clear skies and snow cover will be a good setup for it. Monday will see increasing clouds which will aid in halting temps back a biT, but still above normal for the beginning of February. Monday night into Tuesday will feature clouds continuing to thicken with snow lifting into the srn areas later at night, and then gradually lift up across central and then into northern areas on Tuesday. The latest runs of the model guidance including the GFS/NAM and ECMWF appear to have shifted the low further e, which in turn keep colder temps in, allowing for more snow as far s as the coast. There are some timing and placement differences, but a good swath of the individual ensemble members of the GFS and ECMWF point to the potential for a sanguined, if not major storm. Negatively tilted trof, upper difluence and strong upper level jet leading to strong intensification. Tapping of Gulf and Atlantic moisture being pulled into the NErn US. There is potential for some heavy snowfall rates on Tuesday w/strong deformation possibly setting up, especially later in the day continuing into Tuesday night. More on that below. There is still some risk of snow going to rain especially for the coast and extreme eastern Washington County as some warmer air gets pulled into coast. Despite the latest shift in the track by the model guidance, preferred to stay w/consistency and kept the threat for a changeover to rain later in the day on Tuesday/Tuesday evening. If the trend continues for a track over the Gulf of Maine waters, then the rain-snow line may need to be shifted further s. Sleet is also concern as GYX pointed out the warm layer at 850- 700mbs coming w/this strengthening system, which the ECMWF shows being prolonged. This would lead to a significant accumulation of sleet. After coordinating w/GYX, decided to keep the mention of sleet out of the forecast for now given it is 5-6th period. As if to add to the mix, winds are also a concern especially across the Downeast region w/llvl jet of 50+ kt from the ENE. This could only hamper things especially if heavy snow sets up w/whiteout conditions a possibility if this setup is realized. One last item is the potential for some splashover at the time of high tide given the prolonged ENE wind into Tuesday night. Seas building to 10-12 ft w/in the 20 foot zone could allow large breakers leading to the splashover. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Snow, heavy at times w/some sleet Tuesday night w/some high snowfall rates(possibly 1-2"/hr), especially across the Maine Central Highlands into Northern Maine. The intensifying low looks like it through the Bay of Fundy which is a good marker for heavy snowfall across the region especially northern areas. The snow is expected to gradually wind down on Wednesday from s to n, w/far northern areas seeing snow continuing into the early afternoon, before winding down. A foot or more snow is possible across Northern and portions of the Maine Central Highlands. Remaining unsettled into Thursday as the upper trof swings across the region leading to clouds and flurries. A break early Friday w/some weak ridging and partial clearing. This will short-lived as a weak system lifting across the region could bring some light precip in the form of snow to the region, w/the highest percentages across Downeast areas. The beginning to the weekend looks to be rather dry per the ECMWF guidance, while the GFS is more aggressive w/the next system and threatens to bring snow/rain to the region. Attm, it does not look like anything too heavy. High confidence that temps will average above normal during this stretch. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... NEAR TERM: Generally VFR conditions expected across the region overnight through Sunday. However, an occasional MVFR ceiling is possible at KFVE overnight into Sunday morning. North/northwest winds 5 to around 10 knots overnight through Sunday. SHORT TERM: Sun night into Mon night...VFR becoming MVFR cigs late day on Monday across KBGR-KBHB w/northern sites remaining VFR. Conditions will continue to deteriorate on Monday night w/any MVFR going to IFR, especially for KBGR-KBHB w/some snow developing. N wind 5-10 kts into Monday and then winds shift to the NE at10-15 kts later at night. Tue/Tue Night...IFR/LIFR conditions for all terminals with snow/winds and possibly sleet. Could be seeing whiteout conditions at times, especially for KBGR-KBHB Tuesday w/those conditions extending across the northern terminals Tuesday night. Winds NE 10- 20kts. Higher gusts to 35+ kts possible, especially at kBHB. Rain may mix with snow at BHB. LLWS possible for all terminals. Wed/Wed night...IFR clgs/vsby becoming MVFR with VFR possible overnight into Thu AM. Snow winding down to snow showers late Wed. N-NE winds shift to NW Wed evening. 10-20kts with few gusts to 30kts possible at BHB. LLWS possible. Thu...VFR w/the exception of the northern terminals as MVFR cigs are possible. NW winds 5-15kts. && .MARINE... NEAR TERM: A Small Craft Advisory remains in effect through 5 AM for much of the waters, with the exception of the intracoastal waters. Winds/seas below small craft advisory levels on all the waters Sunday. Light freezing spray will occur overnight into Sunday. SHORT TERM: Sun night into Mon...N winds 10 kt shift to the E Mon w/20-25 kt late in the day. Mon night into Tue...ENE winds 25-35 kt w/gusts 40+ kts becoming NE. Seas of 4-6 ft climbing to 12-15 ft by later Tue. Tue night through early Wed...NE winds 20-25 kt w/gusts to 35 kts becoming N at 15-20 kt on Wed. Seas of 10-14 ft will be subsiding to 6 to 9 ft by Wed afternoon. Wed night into Thu...Conditions trend towards improvement Wed night and continue into Thu as N winds go NW 15-20 kt. Seas are expected to subside to 4-5 ft. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...Small Craft Advisory until 5 AM EST Sunday for ANZ050-051. && Near Term...CB/Duda Short Term...Hewitt Long Term...Hewitt Aviation...CB/Duda/Hewitt Marine...CB/Duda/Hewitt
Hazardous weather outlook, Jan 30, 3:14 PM EST, 12 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 314 PM EST Sat Jan 30 2021 MEZ001>006-010-011-015>017-029>032-312015- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 314 PM EST Sat Jan 30 2021 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The potential for a significant winter storm early week is increasing. Low pressure is expected to develop Monday off the Mid- Atlantic coast and track northeast into the Gulf of Maine by Tuesday night. This would bring a significant accumulating snowfall to the region with some wintry mix along the Downeast coast. Please continue to monitor the latest forecasts. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-312015- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 314 PM EST Sat Jan 30 2021 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 3:42 AM EST | Winter Storm Watch | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington | 25 hr |
| Jan 31, 3:11 PM EST | Winter Storm Warning | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington | 64 hr |
| Jan 31, 3:12 PM EST | Gale Warning | CAR | 52 hr | |
| Jan 31, 3:12 PM EST | Storm Warning | CAR | 44 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.